Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 55, NWS Springfield, MO

August 11, 2020Laclede County, Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 11, 2020, 9:39 AM CDT for Laclede County, Pulaski County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 9:39 AM CDT (14:39 UTC)
Expired
Aug 11, 2020, 11:53 AM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Laclede County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 115 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WGUS53 KSGF 111439
FFWSGF
MOC105-169-112045-
/O.NEW.KSGF.FF.W.0055.200811T1439Z-200811T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
939 AM CDT Tue Aug 11 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern Laclede County in southwestern Missouri...
  Western Pulaski County in central Missouri...

* Until 345 PM CDT Tuesday.

* At 939 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2-3 inches of rain have fallen. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Richland...                       Crocker...
  Stoutland...                      Ozark Springs...
  Dry Knob...                       Swedeborg...

This warning includes but is not limited to the following low water
crossings...
Route O at Jones Creek just south of Dixon...
Route T northwest of Waynesville...
Route FF at Bear Creek east of Stoutland...
and Route HH at Bell Creek east of Crocker.

Additional rainfall amounts of 1-2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3793 9211 3785 9223 3778 9231 3766 9227
      3766 9238 3760 9243 3776 9253 3783 9250
      3783 9245 3786 9241 3791 9241 3800 9211

FLASH FLOOD...RADAR INDICATED

$$

Albano
1 follow-up statement
624 
WGUS73 KSGF 111653
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1153 AM CDT Tue Aug 11 2020

MOC105-169-111703-
/O.CAN.KSGF.FF.W.0055.000000T0000Z-200811T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laclede MO-Pulaski MO-
1153 AM CDT Tue Aug 11 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LACLEDE AND WESTERN
PULASKI COUNTIES IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3793 9211 3785 9223 3778 9231 3766 9227
      3766 9238 3760 9243 3776 9253 3783 9250
      3783 9245 3786 9241 3791 9241 3800 9211

$$

Albano

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:29 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 11, 6:29 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
629 AM CDT Tue Aug 11 2020

...12Z Aviation Update...

.SHORT TERM...(Today and tonight)
Issued at 338 AM CDT Tue Aug 11 2020

Early this morning, there is some shower and thunderstorm activity
present across southern Kansas into central Oklahoma associated
with and MCV and the remnants of yesterday's late evening
convection over the Central Plains. Recent CAM runs have become
less bullish on early morning redevelopment of convection across
southeast Kansas and western Missouri ahead of the MCV, so should
see most of the area stay dry through the early morning, though
some isolated convection may develop.

Still some decent spread in model solutions regarding additional
convective development today into this evening. Mid-level
shortwave energy approaching from the west will interact with the
approaching cold front from the north, the remnant MCV and residual
outflow boundaries near the to rekindle initially isolated
convection near the Missouri/Arkansas border by mid morning, with
increasing coverage into the afternoon and lingering into the
evening hours. This activity will primarily be confined to the
warm sector along and south of the cold front where a more
unstable airmass will reside, generally south of the Highway 54
corridor. Given relatively weak shear aloft, storm mode should
remain primarily as a pulse storm/multicell cluster hybrid. Not
expecting severe weather with these storms, though cannot
completely rule out an isolated strong storm or two with small
hail and brief gusty winds as updrafts collapse. The primary
concern would be a localized heavy rainfall and perhaps flash
flooding threat should updrafts reside over a given location for a
prolonged period of time.

Given persistent cloud cover throughout the day today, high
temperatures should generally be a few degrees cooler in the upper
80s to low 90s.

.LONG TERM...(Wednesday through Monday)
Issued at 338 AM CDT Tue Aug 11 2020

Not much of a change to the mid to late week pattern relative to
previous forecasts as a moist airmass interacts with a series of
shortwaves to initiate daily scattered showers and thunderstorms
over the region. By no means is widespread rainfall expected, but
cannot rule out at least a localized low-end flood concern for
locations that see multiple rounds of thunderstorms during the
Wednesday to Friday timeframe. Increased cloud cover should keep
temperatures a few degrees cooler than what we have recently seen,
with highs in the upper 80s to low 90s.

Some shortwave ridging builds into the south-central CONUS into
the weekend, though a deepening trough over the upper Midwest
during this timeframe could bring the edge of a trailing cold
front southwards into Missouri. Do have some low end POPs for both
Saturday and Sunday afternoons as some moisture hangs around the
area, but expect shower/storm activity to be more isolated in
nature with most locations remaining dry.

Cooler and drier conditions arrive behind the cold front during
the early portion of next week, with highs expected to drop back
below average into the low to mid 80s alongside drier dewpoints
in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 618 AM CDT Tue Aug 11 2020

Some gravity waves are kicking off convection east of KSGF and up
towards the Fort Leonard Wood. Expect most of this early morning
activity to remain east of the terminals, though some showers are
expected within the vicinity of KSGF. Scattered thunderstorms will
then develop during the daytime hours today as a MCV/upper-level
shortwave moves through. A few of these storms could become
strong, with brief gusty winds, small hail and frequent lightning.
Confidence in exact storm placement is still a little uncertain,
so have introduced VCTS for the morning when coverage will be more
isolated and PROB30 for the afternoon/evening at KSGF/KJLN/KBBG
when coverage becomes more scattered. Thunderstorm activity is
expected to diminish towards the late evening.

Generally light southerly winds are expected at the surface
outside of thunderstorms, with some brief gusts to 10-15 kts
during the afternoon. Also expect VFR conditions when
thunderstorms are not near the aerodromes.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Aug 11, 8:45 AM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
845 AM CDT Tue Aug 11 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
845 AM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Isolated to scattered thunderstorms are possible later this
morning through early this evening for locations south of the
Highway 54 corridor. A strong storm or two may be possible, but
no severe weather is expected. Localized heavy rainfall and
flooding may be possible where thunderstorms persist over a given
location.

Heat index values in the mid 90s to low 100s will be possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional scattered storm activity will be possible on a daily
basis from Wednesday into the coming weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Albano

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:12 AM CDTAreal Flood AdvisorySGFLaclede, Phelps, Pulaski, Texas6 hr
Aug 11, 7:04 AM CDTFlash Flood WarningSGFLaclede, Texas5 hr
Aug 11, 10:29 AM CDTSpecial Weather StatementSGFMaries46 min
Aug 11, 11:25 AM CDTSpecial Weather StatementSGFStone65 min
Aug 11, 11:49 AM CDTSpecial Weather StatementSGFStone41 min
Aug 11, 11:59 AM CDTAreal Flood AdvisorySGFLaclede, Pulaski, Texas3 hr
Aug 11, 4:39 PM CDTSpecial Weather StatementSGFCedar, St. Clair36 min
Aug 11, 5:06 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair39 min
Aug 11, 5:24 PM CDTFlash Flood WarningSGFCedar, St. Clair3 hr
Aug 11, 5:36 PM CDTSpecial Weather StatementSGFSt. Clair24 min
Aug 11, 5:48 PM CDTSpecial Weather StatementSGFPolk27 min
Aug 11, 6:04 PM CDTSpecial Weather StatementSGFCedar26 min
Aug 11, 6:21 PM CDTFlash Flood WarningSGFSt. Clair116 min
Aug 11, 6:48 PM CDTSpecial Weather StatementSGFHickory42 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.